Alert archive / California / Flash Flood Warnings in 2006

Flash Flood Warning 15, NWS Las Vegas, NV

July 19, 2006San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Jul 19, 2006, 1:52 PM PDT for San Bernardino County, California. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2006, 1:52 PM PDT (20:52 UTC)
Expired
Jul 19, 2006, 3:45 PM PDT
In force
113 min
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

County San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 73 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 8.9 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 2006-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 62 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 2006-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
62 J/kg
Mixed-layer CIN
-193 J/kg
Mixed-layer LCL
2783 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KVEF 192055
FFWVEF
CAC071-192245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
152 PM PDT WED JUL 19 2006

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA...

* UNTIL 345 PM PDT.

* AT 152 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM MULTIPLE THUNDERSTORMS OVER THE WARNED AREA.

* THE STORM PRODUCING VERY HEAVY RAIN WILL REMAIN OVER MAINLY        
  RURAL AREAS OF THE INDICATED COUNTY. SEVERAL ROADS THAT ARE        
  INCLUDED IN THE WARNING INCLUDE EXCELSIOR MINE ROAD...KINGSTON     
  ROAD...AND OLD TRACTON ROAD. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
TURN AROUND...DONT DROWN.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. SEVERAL INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. TURN
AROUND...DONT DROWN.

LAT...LON 3569 11583 3564 11557 3572 11553 3579 11562
      3579 11585

$$
SC
2 follow-up statements
000
WGUS75 KVEF 192211
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
307 PM PDT WED JUL 19 2006

CAC071-192245-
SAN BERNARDINO CA-
307 PM PDT WED JUL 19 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM PDT FOR NORTH
CENTRAL SAN BERNARDINO COUNTY...

NATIONAL WEATHER SERVICE RADAR HAS ESTIMATED RAINFALL IN EXCESS OF 
THREE INCHES ACROSS PORTIONS OF NORTH CENTRAL SAN BERNARDINO COUNTY. 
MODERATE TO HEAVY RAIN CONTINUES TO PERSIST AND WILL CONTINUE TO 
PRODUCE FLASH FLOODING. THE MAIN AREAS OF IMPACT WILL BE ALONG 
EXCELSIOR MINE ROAD...KINGSTON ROAD AND OLD TRACTON ROAD.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
TURN AROUND...DONT DROWN.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN LAS
VEGAS.

LAT...LON 3569 11583 3564 11557 3572 11553 3579 11562
      3579 11585

$$
SC
000
WGUS75 KVEF 192249
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
346 PM PDT WED JUL 19 2006

CAC071-192256-
SAN BERNARDINO CA-
346 PM PDT WED JUL 19 2006

...THE FLASH FLOOD WARNING FOR EXCESSIVE RAIN HAS EXPIRED FOR NORTH
CENTRAL SAN BERNARDINO COUNTY...

THE HEAVY RAINS HAVE DIMINISHED ACROSS NORTH CENTRAL SAN BERNARDINO 
COUNTY AND THEREFORE THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO 
EXPIRE AT 345 PM. SHOWERS AND THUNDERSTORMS ARE STILL PERSISTING IN 
THE AREA...PRODUCING ADDITIONAL RAINFALL...AND RUNOFF FROM THE 
EARLIER RAIN WILL CONTINUE TO PROVIDE A CONTINUANCE OF MORE MINOR 
FLOODING FOR THE REMAINDER OF THE AFTERNOON.

LAT...LON 3569 11583 3564 11557 3572 11553 3579 11562
      3579 11585

$$
SC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 10:24 AM PDT, 3 hours 28 minutes earlier.

Area forecast discussion, Jul 19, 10:24 AM PDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1024 AM PDT WED JUL 19 2006

.SYNOPSIS...MONSOON MOISTURE WILL STAY ENTRENCHED OVER THE MOJAVE
DESERT AND SOUTHERN GREAT BASIN FOR THE REST OF THE WEEK. THIS WILL
BRING CONTINUED ISOLATED TO SCATTERED THUNDERSTORMS TO THE REGION...
WITH STORMS MOST LIKELY FROM THE LATE AFTERNOON THROUGH THE
OVERNIGHT HOURS EACH DAY. TEMPERATURES WILL BE CLOSE TO NORMAL FOR
THE REST OF THE WEEK...BUT THE HUMIDITY WILL MAKE IT FEEL SOMEWHAT
MUGGY.
&&

.UPDATE...ISOLATED STORMS MOVING THROUGH MOHAVE AND LINCOLN COUNTIES
AT THIS TIME IN ADVANCE OF VORTEX OVER CENTRAL AZ. THAT FEATURE IS
FORECAST TO LIFT NW TOWARD SRN NV THIS AFTERNOON AND EVENING. LOWER
BOUNDARY LAYER WILL NOT HEAT UP AS MUCH AS EARLIER EXPECTED AND HAVE
UPDATED COULD COVER AND MAX TEMPS TO REFLECT THAT. HOWEVER...THE AIR
MASS IS SUFFICIENTLY MOIST AND UNSTABLE TO SUPPORT NEW THUNDERSTORM
DEVELOPMENT LATE THIS AFTERNOON INTO THIS EVENING...PARTICULARLY
AHEAD OF THE APPROACHING INVERTED TROUGH. WIND FIELDS SUGGEST MORE
OF A POTENTIAL FOR HEAVY RAINS THAN SEVERE ALTHOUGH CANNOT RULE OUT
SOME ISOLATED STRONG DOWNBURST WINDS. WE WILL BE CONSIDERING THE
POSSIBILITY OF A FLASH FLOOD WATCH FOR TONIGHT OVER THE SOUTHERN
PORTION OF THE FORECAST AREA.  -RUNK-

.SHORT TERM...INCREASING MID AND HIGH LEVEL CLOUDS COULD BE SEEN ON
SATELLITE IMAGERY ACROSS SOUTHERN NEVADA AS SOUTHEAST FLOW PULLS THE
REMNANTS FROM OVERNIGHT ARIZONA CONVECTION UP THROUGH THE AREA. A
FEW BRIEF THUNDERSTORMS DEVELOPED AFTER MIDNIGHT APPARENTLY IN
RESPONSE TO A WEAK UPPER LEVEL DISTURBANCE MOVING UP THROUGH
SOUTHERN NEVADA. MOIST AND UNSTABLE AIR REMAINS OVER THE REGION AND
THE LATEST PRECIPITABLE WATER VALUES FROM LAS VEGAS TO KINGMAN WERE
NEAR 1.5 INCHES. GIVEN THE CONVECTION OCCURRING EARLY THIS MORNING...
ADDED THE MENTION OF THUNDERSTORMS THROUGH THE DAY FOR MOST AREAS
EVEN THOUGH COVERAGE WILL BE BETTER DURING THE AFTERNOON AND
EVENING. BOTH THE 06Z GFS AND NAM INDICATE A WEAK INVERTED TROUGH
NEAR THE SOUTHERN ARIZONA/NEW MEXICO BORDER WHICH IS FORECAST TO
SLOWLY MIGRATE INTO NORTHWEST ARIZONA THIS EVENING/OVERNIGHT AND UP
THROUGH SOUTHERN NEVADA/SOUTHEAST CALIFORNIA THURSDAY. THE GFS IS A
LITTLE MORE PROGRESSIVE WITH THIS FEATURE. THIS SHOULD ENHANCE
CONVECTION TONIGHT ACROSS MOST OF THE REGION AND ALSO THURSDAY OVER
SOUTHERN NEVADA AND SOUTHEAST CALIFORNIA. THE MID LEVEL HIGH IS THEN
FORECAST TO SET UP OVER NORTHERN NEVADA AND BRING SLIGHTLY WARMER
TEMPERATURES ALOFT OVER EAST CENTRAL NEVADA AND SOUTHWEST UTAH. THIS
MAY STABILIZED THE AIRMASS A LITTLE BUT ISOLATED TO SCATTERED STORMS
SHOULD STILL DEVELOP ACROSS THE FORECAST AREA. A SLIGHT DECREASE IN
POPS IS INDICATED FROM THURSDAY TO FRIDAY. TEMPS CLOSELY REFLECT MOS
BUT SOME POINTS COULD BE THROWN OFF DEPENDING ON THUNDERSTORM
PROXIMITY.

.LONG TERM...THE UPPER HIGH WILL HAVE SET UP OVER THE GREAT BASIN BY
SATURDAY AND WOBBLE/MEANDER A BIT THERE BEFORE MOVING EAST AND SOUTH
EARLY NEXT WEEK AND ENDING UP NEAR THE FOUR CORNERS TUESDAY. UNDER
THE HIGH EXPECT RESIDUAL MOISTURE TO PERCOLATE EACH AFTERNOON AND
EVENING FROM AFTERNOON HEATING. COVERAGE SHOULD BE REDUCED FROM A
CLASSIC MONSOON PATTERN AND THE CONVECTION WILL HAVE TO OVERCOME
SUBSIDENCE UNDER STRONG UPPER HIGH PROGGED THIS WEEKEND. BY TUESDAY
SOME MOISTURE REENFORCEMENT IS LIKELY AS AREA COMES UNDER SOUTHEAST
FLOW. OTHER CONCERN WAS FOR TEMPERATURES. LAST TWO RUNS OF MEX
GUIDANCE HAS HIGHER TEMPERATURES THAN WE HAVE FORECAST...LIKELY DUE
TO BEING UNDER A STRONG HIGH. HAVE KEPT OUR FORECAST TEMPERATURES
LOWER AS I EXPECT THE MENTIONED RESIDUAL MOISTURE TO MODERATE THEM A
BIT.
&&

.AVIATION...TAFS AND TWEBS ADEQUATELY DESCRIBE EXPECTED WEATHER
CONDITIONS FOR AREA TERMINALS. SEE TAFS FOR KLAS...KVGT...KDRA...
KBIH...KDAG...KEED.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...NONE.
.AZ...NONE.
.CA...NONE.

ADAIR/JACQUES

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 19, 9:40 AM PDT, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
940 AM PDT WED JUL 19 2006

AZZ001>003-036-CAZ519>527-NVZ014>022-201645-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
940 AM PDT WED JUL 19 2006 /940 AM MST WED JUL 19 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT
MONSOON MOISTURE REMAINS ENTRENCHED OVER MOJAVE DESERT AND
SOUTHERN GREAT BASIN. A FEW AREAS WILL CONTINUE TO SEE SOME
ISOLATED TO SCATTERED THUNDERSTORMS THROUGH THE REST OF THE
MORNING. THUNDERSTORM COVERAGE WILL INCREASE IN COVERAGE DURING
THE AFTERNOON AND EVENING HOURS. STORMS THAT FORM TODAY ARE
EXPECTED TO BE SLOW MOVERS...SO THE PRIMARY THREAT WILL BE FLASH
FLOODING DUE TO HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE
EXPECTED EACH DAY. ISOLATED FLASH FLOODING AND SEVERE WEATHER IS
POSSIBLE EACH DAY.

.SPOTTER INFORMATION STATEMENT...
SKYWARN ACTIVATION MAY BE NEEDED TODAY AND SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 2:02 PM PDTFlash Flood WatchVEFSan Bernardino31 hr

Nearby

Flash Flood Warnings in California, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.